Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Tucson, AZ

May 26, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 26, 2005, 2:14 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2005, 2:14 PM MST (21:14 UTC)
Expired
May 26, 2005, 3:00 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3399 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 262114
SVRTWC
AZC003-262200-
/O.NEW.KTWC.SV.W.0007.050526T2114Z-050526T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
214 PM MST THU MAY 26 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN ARIZONA
  THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE

* UNTIL 300 PM MST

* AT 207 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 8 MILES SOUTH OF SIERRA VISTA...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF BISBEE BY 300 PM MST

LAT...LON 3161 11037 3135 11039 3134 10987 3147 10978
      3159 10993

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 262142
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST THU MAY 26 2005

AZC003-262200-
/O.CON.KTWC.SV.W.0007.000000T0000Z-050526T2200Z/
COCHISE AZ-
242 PM MST THU MAY 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 233 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HEREFORD...OR ABOUT 9 MILES SOUTHEAST OF
SIERRA VISTA...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUNCTION OF HIGHWAYS 80 AND 90 BY 300 PM MST

LAT...LON 3161 11037 3135 11039 3134 10987 3147 10978
      3159 10993

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 262159
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST THU MAY 26 2005

AZC003-262207-
/O.EXP.KTWC.SV.W.0007.000000T0000Z-050526T2200Z/
COCHISE AZ-
257 PM MST THU MAY 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
EXPIRES AT 300 PM MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING EARLIER HAD 
DECREASED SOME IN INTENSITY. THE STORM WAS CAPABLE OF PRODUCING 
SMALL HAIL AROUND PEA SIZE WITH LOCALLY HEAVY DOWNPOURS AS IT MOVES 
EAST AT 10 MPH. HOWEVER...THE THREAT FOR LARGE HAIL HAD DIMINISHED 
AND THE WARNING WILL EXPIRE AT 300 PM MST.

LAT...LON 3161 11037 3135 11039 3134 10987 3147 10978
      3159 10993

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:10 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, May 26, 10:10 AM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST THU MAY 26 2005

.SYNOPSIS...HIGH PRESSURE ALOFT OVER NORTHERN MEXICO WILL WEAKEN...
WITH HIGH TEMPERATURES GRADUALLY LOWERING INTO THE WEEKEND. A WEAK
LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHEAST ARIZONA THIS WEEKEND.
THIS SYSTEM WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO MUCH OF
SOUTHEAST ARIZONA SATURDAY...AND FOR AREAS MAINLY EAST OF TUCSON ON
SUNDAY. DRY WEATHER EARLY NEXT WEEK AS ANOTHER HIGH PRESSURE RIDGE
RETURNS OVER THE AREA.

&&

.DISCUSSION...SATELLITE IMAGERY INDICATED SCATTERED-BROKEN MID/HIGH
LEVEL CLOUDINESS MOVING NWD ACROSS CENTRAL/ERN SECTIONS AT THIS
TIME. GENERALLY CLEAR SKIES PREVAILED ACROSS FAR WRN PIMA/SE PINAL
COUNTIES. DEWPOINTS RANGED FROM THE 30S NE TO THE MID 40S-MID 50S
SRN AND WRN SECTIONS. THESE VALUES WERE NEARLY IDENTICAL TO 24 HOURS
AGO. SURFACE TEMPS VALID 17Z WERE ABOUT 2-5 DEGS LOWER VERSUS THIS
TIME WED.

26/12Z KTUS SOUNDING INDICATED A SOMEWHAT DRIER PROFILE VERSUS 24
HOURS AGO...WITH PRECIP WATER VALUE NEAR 0.55 INCH. MOST PRONOUNCED
DRYING VERSUS 24 HOURS AGO WAS IN THE SURFACE-H7 LAYER. SLIGHTLY
WARMER IN THE SURFACE-H7 LAYER BUT SLIGHT MID-LEVEL COOLING VERSUS
24 HOURS AGO. ENVIRONMENT STILL SLIGHTLY UNSTABLE...THOUGH A MORE
STABLE PROFILE VERSUS WED MORNING...WITH LIFTED INDEX VALUE NEAR
MINUS 2 AND UNMODIFIED SURFACE-BASED CAPE OF 519 J/KG. MODIFIED
SOUNDING WITH MAX TEMP OF 101 AND DEWPOINT OF 45 YIELDED LIFTED
INDEX OF MINUS 4 AND CAPE VALUE AROUND 1265 J/KG.

GOES PRECIP WATER IMAGERY INDICATED NEARLY ONE-INCH VALUES JUST S OF
THE INTERNATIONAL BORDER OVER NRN SONORA AT THIS TIME. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THE PAST COUPLE OF AFTERNOONS NEAR THE
HUACHUCA MOUNTAINS...THEN MOVED EWD AND PRODUCED A FEW DIME-SIZED
HAIL REPORTS. BELIEVE SIMILAR CIRCUMSTANCES EXIST THIS AFTERNOON AND
ANY SHOWERS AND THUNDERSTORMS SHOULD REMAIN JUST SE OF KTUS. THUS
WILL KEEP INHERITED POP/WEATHER FORECASTS WITHOUT CHANGE.

WEAK SHORTWAVE TROUGH STILL PROGGED TO APPROACH SE AZ FROM THE SW BY
LATE FRI...WITH MAIN IMPACT IN THE FORM OF INCREASED CHANCE OF
PRECIP SAT AFTERNOON-EARLY SUN. WILL LIKELY REFLECT THIS INCREASED
CHANCE OF MEASURABLE PRECIP ACROSS MUCH OF SE AZ DURING THIS PERIOD
BUT WILL COORDINATE WITH WFO/S PSR/FGZ BEFORE MAKING THIS CHANGE.
MOISTURE TO BE SHUNTED EWD STARTING SUN WITH BULK OF MID-LEVEL
MOISTURE EAST OF THIS FORECAST AREA BY EARLY MON WITH DRY CONDITIONS
RETURNING AREAWIDE.

FOCUS OF ATTENTION THEN SHIFTS TOWARD MID-LEVEL LOW OFF THE SRN
CA/NRN BAJA COAST EARLY-MIDDLE OF NEXT WEEK. STILL A HIGH DEGREE OF
UNCERTAINTY OF THIS POSITION GIVEN THE VARIOUS RUN-TO-RUN MODEL
SOLUTIONS. BELIEVE A DRY FORECAST IS IN ORDER AT THIS TIME AS
SHORTWAVE RIDGING PROGGED AHEAD OF THIS SYSTEM.

&&

.FIRE WEATHER...EXPECT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING MAINLY ACROSS EASTERN PORTIONS OF ZONE
148...WITH DRY WEATHER ELSEWHERE. SIMILAR CONDITIONS ARE EXPECTED
FRIDAY. INCREASED MOISTURE IN COMBINATION WITH A WEAK UPPER LEVEL
DISTURBANCE WILL BRING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS BY SATURDAY AFTERNOON AND EVENING. GENERALLY LIGHT
SURFACE WINDS TO PREVAIL THIS AFTERNOON INTO FRIDAY OUTSIDE OF ANY
THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.